Your Questions About Adhd Medications And Weight Loss

Mary asks…

help with ADHD medication?

My 16 year old daughter was recently diagnosed with ADHD, and after a long discussion and a lot of research, we decided to use medications. They are making the world of a difference for her, and we have had no problems except for weight loss. She is 5’4 1/2 and started at 130 pounds. She has been on the medicine for two months and she is now 114 pounds and the weight loss isn’t stopping. How much weight loss is suspected on this drug? Will the weight start to stabalize soon?
My daughter is very athletic, and before going on the medicine she had a huge appetite, and often i think she ate more than she really needed (not that she was fat. she was always around 130). but i was thinking that maybe since food was such a big part of her life then, and now I can hardly get her to eat her favorite foods, this could what is causing such a huge weight loss in her as opposed to others. Any suggestions on how to keep her weight up? I just cant get her to want to eat.
I know this question seems stupid and i feel like a bad parent for asking something like this online but i really just dont know. I would really appreciate the help! sorry the post is so long.

barry jennings answers:

The medication is helping, so you don’t want to stop it. Your daughter has lost her appetite, and you think it is a result of the medication as a side effect. You want to know what will happen. She has thus far lost sixteen lbs. Call the doctor and discuss this matter. A large weight loss in two months is a health risk. Probably she is full grown. I couldn’t predict when she will regain her appetite, but if she is losing eight lbs per month, she will be below 100 lbs in two months. It is unfortunate that one solution to a long standing problem seems to be causing another one. Make sure she is getting enough iron from meat and calcium. Have her take a multi vitamin daily. As far as feeling like a bad parent, my mother took my younger sister to the doctor because of being so thin. That would not make you a bad parent, just a concerned parent.

Ruth asks…

Diagnosed with Adult ADHD what is the usual treatment? best medications? (UK) Advice needed from patients?

What would be the first line treatment for a young adult after being diagnosed with ADULT ADHD.
What are the most usual medications?
Are they all stimulants? or would stimulants just be tried first?
Can the medication cause more problems with health, like excess loss of weight, headaches, insomnia, tiredness?

Do stimulents like Ritilin cause dependance? What is the relationship between Ritilin and other stimulents and Cocaine? Dosnt it seem a bit odd to literally give out something that is a classifed drug to kids, teens and adults? or are the cons weighed out by the pros? Will you be realient on drugs for life?

A Lot of questions, if you can answer any of them or give me any advice on anything about this that would be great. I would love to hear from some one who has this or from anyone with good medical knowledge. If it was you what would you do?

Thank you so much for your answers I really appreciate it!

barry jennings answers:

I’m 15, I have mild ADD, and I’ve been taking Ritalin for a few months now. It can be very helpful, and it helps me stay focused and to concentrate for longer, particularly in school.
Something that’s important to know is that the medicine doesn’t work on its own. You need to work with it, using your own techniques to stay focused. I tend to think of my mind as a spotlight, with which I can focus on different tasks. The Ritalin can make the spotlight more steady, and stop it moving around all the time, but it’s up to me to realize that the light is on, and to move it around to different tasks.
In some people in does act as an appetite suppressant, but that isn’t an issue for everyone.
Similarly, Ritalin can cause insomnia, headaches, etc, but it doesn’t for everyone.
One reason that such medications don’t always cause dependence is their subtlety. Ritalin doesn’t suddenly cause, for instance and hyperactive person to suddenly become still and quiet, or a inattentive person to suddenly became very alert. What it does do, I’ve found, is give that person the ability to sit still, or concentrate.
Something else: Very few studies show that drug addicts have histories of stimulants, or the like.
Lastly, it’s important to discuss it with a doctor, and figure out whether medication would be good for you, and if not, what would be, etc.
Good luck!

Powered by Yahoo! Answers

Leave a Reply

Your email address will not be published. Required fields are marked *